Medications that cause hearing loss and tinnitus.

It’s normal to look at the side effects of a medication when you start taking it. Can you expect to feel Nauseous or to have a dry mouth? What may not occur to you is that certain medications have a more extreme side effect – they can potentially cause loss of hearing. It’s a condition medical specialists call ototoxicity. Ear poisoning is what ototoxicity breaks down to.

It’s not completely clear how many drugs cause this problem, but there are at least 130 ototoxic medications on record. What are some of the most common ones you should look out for and why?

A Little About Ototoxicity

How can a pill go from your stomach to reap havoc in your ears? these drugs can damage your hearing in three different places:

  • The stria vascularis – Located in the cochlea, the stria vascularis creates endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that makes up the cochlea. It helps manage balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and converts it into an electrical signal the brain can understand. Damage to the cochlea affects the range of sound you can hear, usually starting with high frequencies then escalating to include lower ones.

Tinnitus is caused by some drugs while others cause hearing loss. Tinnitus is a phantom sound people hear that usually presents as:

  • Ringing
  • A windy sound
  • Popping
  • Thumping

When you discontinue the medication, the tinnitus generally stops. However, permanent hearing loss can be caused by some of these drugs.

What is The Risk Level For Each Drug?

The list of drugs that can cause temporary or permanent hearing loss might shock you. Many of them you could have in your medicine cabinet right now, and there’s a chance you take them before bed or when you are in pain.

Topping the list for ototoxic drugs are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

You can add to this list salicylates that you may know better as aspirin. The hearing issues induced by these drugs are generally reversible when you quit taking them.

Ranking a close second for well known ototoxic medications are antibiotics. Some antibiotics are ototoxic but many aren’t. a few that aren’t which you might have heard of include:

  • Gentamycin
  • Vancomycin
  • Erythromycin

The issue clears up once you stop using the antibiotics just like with painkillers. Other drugs on the ordinary list include:

  • Quinidine
  • Chloroquine
  • Quinine

Tinnitus Can be Caused by Several Common Compounds

Some diuretics can lead to tinnitus, including brand names Lasix, Bumex, and Diamox but the leading offenders in this category are things like:

  • Marijuana
  • Nicotine
  • Caffeine
  • Tonic water

You are subjecting yourself to something that could cause tinnitus every time you have your morning coffee. The good news is it will clear up once the drug leaves your system. Ironically, some drugs doctors prescribe to treat tinnitus are also on the list of potential causes such as:

  • Lidocaine
  • Prednisone
  • Amitriptyline

The doctor will prescribe a lot less than the dose that will trigger tinnitus.

Ototoxicity Has Specific Symptoms

The symptoms of tinnitus differ depending on the health of your ears and which medication you get. Mildly irritating to absolutely incapacitating is the things you can typically be anticipating.

Look for:

  • Difficulty walking
  • Poor balance
  • Blurring vision
  • Hearing loss on one or both sides
  • Tinnitus
  • Vomiting

Get in touch with your doctor if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Should you still take your medication even you notice the symptoms of ototoxicity. You always should take the medication your doctor recommends. Don’t forget that these symptoms are not permanent. Keep yourself informed by always asking your doctor about the potential side effects of a medication and don’t be reluctant to ask about ototoxicity. Also, schedule a hearing exam with a hearing care specialist.